Tuesday, September 30, 2014

Tuesday, July 29, 2008 Teresa, Community Member, asks

Q: What's the worst that can happen for using an expired advair inhaler?

I threw away the wrong advair discus and didn't notice as I took one dose of my expired inhaler, ( I know I should have discarded) but i opened it 10/07.  It's only good for 30 days whether or not there are any doses left, but the lot expiration is 09/08.  I feel sick, I've been coughing and feel a little light headed.  Is this the result of using the expired inhaler?

Answer This
Answers (1)
7/30/08 3:27pm

Hi Teresa,

 

It's generally never a good idea to use expired medicines, because they can lose potency over time, which is the main reason for the expiration. You can't be sure you're getting the medicine you need. And, with asthma, that can mean that your symptoms may not be well controlled. Having said that, though, most drugs will still be fine to use for months after the expiration date. It is kind of a worst case scenario type thing.

 

However, in the case of a dry powder inhaler like Advair, you cannot be sure that the medicine will last for more than 30 days,  once opened. So, my advice is to get a new prescription as soon as possible.

 

And, if you begin to have severe asthma symptoms, don't delay; get help.

 

As far as the other symptoms you describe, they're not typical, so you may also want to talk with your doctor about whether an office visit may be needed.

 

To your health,

Kathi

 

 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Teresa, Community Member— Last Modified: 08/13/13, First Published: 07/29/08